Which Medications Cause Metallic Taste in Mouth?

A metallic taste in mouth is medically known as parageusia. It gives an unpleasant taste and either develop suddenly or over a long time period. A metallic taste is a common side effect of the medications. Plenty of drugs are there that causes a change in the taste, which includes metallic taste. The examples include numerous antibiotics and antihistamines. In most of the cases, this is a temporary medical condition and it gets resolved with the discontinuation of the medication. Chemotherapy medications can also produce a metallic taste in the mouth.

Which Medications Cause Metallic Taste in Mouth?

The Medications That Cause A Metallic Taste In Mouth Are As Follows:

ACE Inhibitors: ACE or Angiotensin-converting enzyme are the medications that are used to treat heart failure or high blood pressure. These are commonly prescribed drugs that cause a metallic taste in mouth and some other taste disturbances like limited taste perception loss. Capoten is one of the ACE inhibitors that result in taste changes in about 2-4% of people taking it, according to FDA, the USA prescribing information. Other ACE inhibitors include lisinopril, enalapril, fosinopril, quinapril, trandolapril, and ramipril. Taste disturbances at times get resolved when ACE inhibitors are used for a prolonged time period.

Metformin Can Cause Metallic Taste in Mouth: Metformin or Glucophage is a commonly prescribed oral medication for the patients suffering from Type 2 diabetes mellitus. The FDA prescribing information has said that about 3 percent of patients experience a metallic taste in the mouth when they start the metformin drug therapy. However, the side effect gets resolved when this medication is used for a continuous time period.

Antibiotics: Metallic taste in the mouth may occur at the time of taking some antibiotics. Three prescribed medications that normally cause side effects are metronidazole, clarithromycin, and trimethoprim-sulfamethoxazole. Other medications include azithromycin, ethionamide, and tetracycline.

Chemotherapy Medicines for Cancer Can Cause Metallic Taste in Mouth: Some of the chemotherapy medications of cancer disturb the normal taste. Platinol and Paraplatin cause a metallic taste in the mouth as reported by the American Cancer Society. Other anticancer drugs include Abraxane, MTX, Trexall, Oncovin, DTIC, Cytoxan, Neosar can also cause metallic taste in mouth.

Lithium: The medicinal forms of Lithium metal are sold under different brand names that include Lithane and Lithobid. These medicines are the main treatment medications for the bipolar disorder and cause a metallic taste in the mouth.

Arthritis Medications: Medications that are used for treating rheumatoid arthritis cause a metallic taste in the mouth. This has been reported in a published article in the year 2002. The medications include phenylbutazone, penicillamine, allopurinol, and gold salts. Robaxin (methocarbamol) is a muscle relaxant that causes a metallic taste. It is usually prescribed for strains, sprains, and muscle injuries.

Eszopiclone: Lunesta or Eszopiclone is a medication that is commonly prescribed for insomnia. One of the common side effects of this medication is taste abnormalities that include a metallic taste in the mouth. In December 2009, a study was published which said that 62% of people who are treated with Eszopiclone has felt a bad taste in mouth, usually bitter or metallic. The taste improves in women with continued used but this does not happen in men.

Other Medications that Cause Metallic Taste in Mouth: According to a review article in “Drug Safety” published in February 2008, there are also additional medications that can cause a metallic taste in the mouth. The drugs include Antabuse- medication for treating alcohol abuse and botulinum A toxin. Moreover, the medications that cause dry mouth cause a metallic taste because dryness impacts the normal taste. Antidepressant medications produce dry mouth and can hence, cause metallic taste in mouth.

Conclusion

Medications, at times, produce undesirable side effects. The metallic taste that they interfere with the tastes of the foods is a common type of dysgeusia. Various medications ranging from cancer medications to antibiotics may result in a metallic taste in the mouth. Managing this is quite difficult because you can do very little in order to prevent metallic taste in the mouth while on these kinds of medications. The best approach is preventing the disorder. It may prove to be useful to the patients if they are warned in advance about the medications that can cause a metallic taste. Once the medications are discontinued the adverse effect disappears. If drug therapy is for a long duration or if it is because of high doses, then dose reduction can be an ideal option.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.